Your browser doesn't support javascript.
LIVER INJURY ASSOCIATED WITH TURMERIC&≤x2013;A GROWING PROBLEM: NINE CASES FROM THE DRUG-INDUCED LIVER INJURY NETWORK [DILIN]
Gastroenterology ; 162(7):S-1284, 2022.
Article in English | EMBASE | ID: covidwho-1967448
ABSTRACT

BACKGROUND:

Turmeric (curcumin) is a commonly used over-the-counter herbal product whose uses include diarrhea, arthritis, cancer and even COVID-19. Recently turmeric has been implicated in cases of clinically apparent liver injury with jaundice. The aim of this case series is to describe the clinical, histologic and human leukocyte antigen (HLA) associations of turmeric-associated hepatotoxicity as seen in the U.S. Drug Induced Liver Injury Network (DILIN) Prospective Study.

METHODS:

All adjudicated cases enrolled in DILIN between 2003-2020 with turmeric as an implicated product were reviewed. Causality was assessed using a 5-point expert opinion score. Available products were collected and analyzed for the presence of turmeric using ultra-high-performance liquid chromatography. Genetic analyses included HLA sequencing.

RESULTS:

Of 1697 cases of drug-induced liver injury judged to be definite, highly likely or probable (high confidence), nine (0.5%) were attributed to turmeric, all of which were enrolled since 2012, and 6 since 2017 (Figure). The 9 cases included 7 women, 8 whites, with a mean age of 51 years (range, 35-62 years) and BMI 25 kg/m2 (range, 15-40). Seven patients used alcohol, but none to excess, and none had underlying liver disease. Turmeric was used for an average of 102 days before onset of injury (range, 30-425 days). Initial mean ALT was 1179 U/L (range, 328-2245), ALP 211 U/L (41-441), total bilirubin 5.9 mg/dL (1.2-10.8), and INR 1.0 (0.9-1.2). Six patients developed jaundice, and serum bilirubin peaked at 9.6 mg/dL (0.8-26), and INR 2.3 (1.0- 9.7). Liver injury was hepatocellular in 8 patients (mean R = 22). Five patients had elevated antinuclear antibody (ANA) titer and two anti-smooth muscle (ASM) antibody, but none were treated with corticosteroids. Liver biopsy in 5 patients showed portal and lobular mixed inflammatory infiltrates with lymphocytes and eosinophils typical of drug-induced liver injury. Five patients were hospitalized, and one patient died of acute liver failure. Chemical analysis confirmed the presence of turmeric in all 7 products analyzed;3 also contained piperine (black pepper), and none contained green tea. Of 7 patients with HLA typing available, 4 carried HLA-B*3501, a class I HLA allele previously implicated in both green tea and Polygonum multiflorum hepatotoxicity.

CONCLUSION:

Liver injury due to turmeric appears to be increasing, perhaps, reflecting usage patterns or increased combination with black pepper, which increases its absorption. Turmeric liver injury, similar to that caused by other polyphenolic herbal products, is typically hepatocellular, with a latency of 1 to 6 months, and is linked to HLA-B*3501. While most cases are self-limited, the injury can be severe and result in death or liver transplantation.
Keywords

Full text: Available Collection: Databases of international organizations Database: EMBASE Type of study: Cohort study / Observational study / Prognostic study Topics: Traditional medicine Language: English Journal: Gastroenterology Year: 2022 Document Type: Article

Similar

MEDLINE

...
LILACS

LIS


Full text: Available Collection: Databases of international organizations Database: EMBASE Type of study: Cohort study / Observational study / Prognostic study Topics: Traditional medicine Language: English Journal: Gastroenterology Year: 2022 Document Type: Article